Wildfire, Southeast Utah
- When
- June 10, 2:00 PM MST to June 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
This lightning caused incident was named the Navajo Mountain Fire and occurred about 55 miles west of Mexican Hat in San Juan County, Utah. The fire consumed about 4,265 acres of mixed conifer forest containing lots of bug and drought killed trees by the end of June.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This lightning caused incident was named the Navajo Mountain Fire and occurred about 55 miles west of Mexican Hat in San Juan County, Utah. The fire consumed about 4,265 acres of mixed conifer forest containing lots of bug and drought killed trees by the end of June. A communications site and a public water supply facility were threatened, as well as a number of residences and power lines. For a continuation on this incident please see the July 2006 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT SAT JUN 10 2006 .SHORT TERM (TONIGHT THROUGH MONDAY)... A POTENT SHORTWAVE TROUGH IS CURRENTLY MOVING ACROSS CENTRAL AND SOUTHERN WYOMING AND SUPPORTING A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHWEST RIO BLANCO COUNTY ACROSS CENTRAL ROUTT COUNTY. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED OVER DAGGETT COUNTY IN NORTHEAST UTAH. DEW POINTS AND RAOB DATA INDICATE SIGNIFICANT DRYING OF THE AIR MASS OVER THE PAST 12 TO 18 HOURS. THIS COMBINED WITH A STORM MOTION GENERALLY TO THE NORTHEAST AT 30 TO 35 MPH WILL KEEP PRECIPITATION AMOUNTS LIGHT EXCEPT FOR SOME LOCALIZED MODERATE AMOUNTS WHERE PERSISTENT TRAINING OF CELLS OCCURS. AREAL COVERAGE OF SHOWERS AND STORMS SHOULD BE ISOLATED SOUTH OF INTERSTATE 70 AND CONFINED TO THE HIGH TERRAIN. STORMS WILL DIMINISH DURING THE EARLY EVENING HOURS AS FORCING ASSOCIATED WITH THE SHORTWAVE DEPARTS AND THE LOWER ATMOSPHERE STABILIZES. AN ISOLATED SHOWER OR TWO POSSIBLE NEAR THE DIVIDE OVER ROUTT COUNTY AFTER SUNSET...OTHERWISE CLEARING SKY OVERNIGHT. WARMER AND DRIER SUNDAY AND MONDAY WITH THE FLOW BACKING MORE TO THE SOUTHWEST AND WEAKENING AS A TROUGH FORMS ALONG THE WEST COAST AND A RIDGE BECOMES ESTABLISHED OVER THE ROCKIES. ABOVE AVERAGE TEMPERATURES ON TAP BUT BELOW RECORD LEVELS. THUNDERSTORM POTENTIAL OVER THE NEXT COUPLE OF DAYS LOOKS VERY MINIMAL. ANYTHING THAT MAY DEVELOP WOULD BE OVER THE MOUNTAINS NEAR THE CONTINENTAL DIVIDE AND BE SHORT LIVED. HUMIDITIES WILL BE TRENDING DOWN THROUGH THE FIRST PART OF THE NEXT WEEK BUT GRADIENT FLOW WILL BE WEAKENING WHICH SHOULD PREVENT THE NEED FOR ANY FIRE WEATHER HEADLINES. LINDQUIST .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...RIDGE WILL REMAIN THE DOMINANT FEATURE ON TUESDAY AS THE TROUGH DEEPENS BUT REMAINS OFF THE WEST COAST. DISCREPANCIES STILL REMAIN BETWEEN MODELS AS TO HOW THIS TROUGH WILL EVOLVE AS IT PROGRESSES INLAND. 12Z GFS TAKES MAIN CHUNK OF ENERGY AT THE BASE OF THE TROUGH AND CLIPS IT TROUGH UT/WY EARLY WEDNESDAY. THIS SOLUTION IS FURTHER NORTH AND ABOUT A DAY FASTER THAN PREVIOUS RUNS. GFS LATER DROPS MORE ENERGY DOWN THE BACKSIDE OF THE REMNANT LONGWAVE TROUGH AND BRINGS SOME OF THIS ENERGY THROUGH THE FORECAST AREA THURSDAY/FRIDAY AND DROPS THE REST OF THIS ENERGY INTO ARIZONA. NEW EURO SUPPORTS THIS SOLUTION TO SOME DEGREE...ALTHOUGH IT IS FASTER AND WEAKER...AND DOES NOT SPLIT THE ENERGY. MODELS INDICATE THAT SOME H500 MOISTURE WILL BE PULLED UP IN SOUTH/SOUTHWEST FLOW BETWEEN THE TROUGH AND THE MID LEVEL RIDGE TUESDAY THROUGH THURSDAY...AND FEEL ISOLATED DRY THUNDERSTORM MENTION IS NOW WARRANTED OVER THE HIGHER TERRAIN NEAR THE DIVIDE GIVEN THE DEEP SOUTHERLY FLOW PATTERN. LOWER LEVELS LOOK TO REMAIN FAIRLY DRY...SO WILL LEAVE THUNDERSTORM PROBABILITIES OUT OF VALLEYS. LOOKS LIKE MID LEVELS SHOULD DRY OUT ON FRIDAY AND SATURDAY AS WESTERLY FLOW TAKES HOLD OVER THE REGION AFTER THE PASSAGE OF SEVERAL SHORTWAVE TROUGHS. TEMPERATURES THROUGH THE EXTENDED PERIOD ARE NOT EXPECTED TO FLUCTUATE MUCH DAY TO DAY...AND WILL REMAIN ABOVE NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/HLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SAT JUN 10 2006 COZ001>014-017>023-UTZ022>025-027>029-111200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SAT JUN 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS OVER NORTHWEST COLORADO AND THE EASTERN UINTA MOUNTAINS TODAY WILL END THIS EVENING. THE REMAINDER OF EASTERN UTAH AND SOUTHWEST COLORADO WILL BE DRY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON FRIDAY...THERE WILL BE A CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514028.